I am a life-long asthmatic and allergy sufferer. I am 32, male, non-smoker, and physically fit (cyclist).
In January of 2012 I had a bad sinus infection, which kicked off a series of severe asthma attacks. A few days after seeing my doctor and being put on prednisone, I developed a sharp pain in the right side of my chest and back. I went back to the doctor several times and was given a number of inhalers to try, and continued prescription for prednisone. At the end of February, I was admitted to the hospital for observation after several more asthma attacks. Not only was it difficult to breath, but my throat was extraordinarily tight as well as my chest. I left with a variety of medications, none of which seemed to get to the core of the issue.
I remained on prednisone, advair, singulair and a nasal spray through spring before finally stepping off the prednisone in late April (also the same time I was able to see a pulmonologist). The chest/back pain continued, intermittently, through May before finally subsiding. During the late spring I also had a lung function test, which confirmed asthma but found no other major problems. I resumed cycling and my normal active life style through the summer and fall without much issue. I was switched to Symbicort during the summer/fall and remained on a nasal spray.
Now that the weather is turning cold again, the same tightness in my chest and throat is returning, as well as the chest and back pain. I am worried that I am heading down the same path as earlier this year. I was never given a firm diagnosis or cause for the problems - just a lot of medication to mask and control the symptoms.
Any thoughts or suggestions to share with my pulmonologist is greatly appreciated.
Thank you for providing nicely detailed information about your respiratory problem and the features of it, the seasonality and lung function testing, that strongly suggest the diagnosis of asthma. Chest pain, however, is seldom an asthma related symptom and that raises the possibility of another cause of the pain, possibly aggravated by the labored breathing that is a feature of sub-optimally controlled asthma.
You also note that “my throat was extraordinarily tight.” and that too is not generally characteristic of asthma. That raises the possibility that you may have a condition called “Vocal Cord Dysfunction”, an inappropriate closure of the vocal cords that can severely limit airflow and mimic asthma. I suggest that you discuss this possibility with your pulmonary specialist, as well as the question of whether the “sharp pain in the right side of my chest” could be pleuritic pain and a sign of recurrent blood clots to the lungs (pulmonary emboli), a condition that can also result in severe wheezing.
If your pulmonologist appears reluctant to proceed with further investigation, you might want to seek a Second Opinion as a major asthma center, such as: National Jewish Health in Denver (Dr. Richard Martin) , Duke University Medical Center (Dr. Monica Kraft) or the University of Pittsburgh Medical Center (Dr. Sally Wenzel).
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.